Texas, 2007

Hail and Damaging Winds in Texas, May 3, 2007

May 3, 2007 · NWS BRO · 9 events in 3 counties and zones

Severe thunderstorms developed and produced severe weather over Zapata, Starr, Hidalgo and Cameron Counties. The storms developed in association with a vigorous low pressure disturbance that affected central and southern Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$140,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Severe thunderstorms developed and produced severe weather over Zapata, Starr, Hidalgo and Cameron Counties. The storms developed in association with a vigorous low pressure disturbance that affected central and southern Texas. Thunderstorms began to affect the region during the late evening hours on May 2nd and continued for several hours on the morning of May 3rd. |Numerous reports of wind damage and large hail were reported in Rio Grande City. A subsequent storm survey indicated that the damage was produced by straight-line winds. Large hail reports were also received in Zapata, Hidalgo and Cameron Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 2, 7:10 PM CST, 4 hours 50 minutes earlier.

Area forecast discussion, May 2, 7:10 PM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
810 PM CDT WED MAY 2 2007

.DISCUSSION...
THUNDERSTORMS LIKELY TO CLIP NORTHWEST COUNTIES ALTHOUGH SEVERE
ACTIVITY MAY HAVE DISSIPATED BY THEN. EXPECT BUILDING MCS TO MOVE
ACROSS NORTHERN AREAS IN THE OVERNIGHT HOURS REACHING THE COAST
BEFORE MORNING AND USHERING IN A MORE STABLE ENVIRONMENT BY
DAYBREAK. HAVE UPDATED OVERNIGHT PERIODS TO REFLECT HIGHER POPS
AND TSTMS OTHERWISE CURRENT FORECAST ON TRACK. SPS FOR SEVERE
POTENTIAL NORTHWEST COMING SHORTLY.

&&

.AVIATION...
THE MARINE LAYER SHOULD ADVANCE WEST OVERNIGHT WITH MVFR
CEILING DEVELOPING AFTER MIDNIGHT. MVFR CONDITIONS SHOULD PREVAIL
THROUGH MID MORNING WITH VFR AND TEMPO MVFR CEILINGS ANTICIPATED
THROUGH THURSDAY AFTERNOON. A FEW STRONG THUNDERSTORMS COULD MOVE
THROUGH THE WESTERN PORTIONS OF DEEP SOUTH TEXAS BETWEEN 9 PM AND
MIDNIGHT AND THEN POSSIBLY MOVE INTO THE UPPER AND LOWER RIO GRANDE
VALLEY AFTER MIDNIGHT.

&&

.MARINE...
THE PRESSURE GRADIENT REMAINS MODERATELY STRONG ALONG THE
LOWER TEXAS COAST BUT WINDS HAVE LOWERED BELOW SMALL CRAFT ADVISORY
CRITERIA. WILL MAINTAIN EXERCISE CAUTION WORDING FOR ALL MARINE
WATERS THROUGH THE EVENING AND OVERNIGHT AS THE UPPER LOW PRESSURE
TROUGH OVER WEST TEXAS ADVANCES EAST. A FEW THUNDERSTORMS COULD MOVE
INTO THE NORTHERN PORTIONS OF THE LAGUNA MADRE AND THE COASTAL
WATERS AFTER MIDNIGHT. SOME STORMS MAY PRODUCE WINDS IN EXCESS OF 35
KNOTS. A MODERATE ONSHORE FLOW WILL PERSIST THURSDAY THROUGH
SATURDAY WITH AN INCREASE SUNDAY AND MONDAY AS THE NEXT UPPER
THROUGH APPROACHES THE SOUTHERN PLAINS. SMALL CRAFT ADVISORIES WILL
LIKELY BE NEEDED DURING THE LATTER HALF OF THE WEEKEND AND EARLY
NEXT WEEK.

&&

.PREV DISCUSSION... /ISSUED 703 PM CDT WED MAY 2 2007/

MARINE DISCUSSION UPDATE...LOWERED THE SCA FOR THE LAGUNA. WINDS
OFFSHORE REMAIN BELOW CRITERIA BUT WILL CONTINUE TO MONITOR.

PREV DISCUSSION...ISSUED 202 PM CDT WED MAY 2 2007...STORM
PREDICTION CENTER HAS PLACED WESTERN AND CENTRAL PORTIONS OF BRO
CWFA IN SLIGHT RISK OF SEVERE WEATHER THROUGH 12Z THURSDAY
MORNING. THUS...ZAPATA...JIM HOGG...STARR ..AND BROOKS COUNTY WILL
HAVE MENTION OF SEVERE WEATHER IN UPCOMING ZONE FORECAST PACKAGE.
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS...NOT SEVERE...EXPECTED
FOR THE REMAINDER OF TOMORROW AS MID-LEVEL LOW PRESSURE SYSTEM
PUSHES FARTHER EAST. DRY WEATHER WILL THEN PREVAIL FRIDAY THROUGH
EARLY NEXT WEEK AS ATMOSPHERE GENERALLY REMAINS TOO DRY TO
INTERACT WITH A SERIES OF MID-LEVEL DISTURBANCES THAT WILL PASS
OVER DEEP SOUTH TEXAS ON A SOUTHWEST-TO-NORTHEAST FLOW. ALTHOUGH
SIGNIFICANT CLOUDINESS IS FORECAST...ABOVE NORMAL TEMPERATURES ARE
EXPECTED THROUGH THE NEXT SEVERAL DAYS.

AVIATION...DAYTIME HEATING AND INCREASED LOW LEVEL MIXING HAS
IMPROVED CEILINGS TODAY. EXPECT GENERAL VFR/MVFR TO PREVAIL LATER
THIS AFTERNOON AND EVENING WITH LOW MORNING SC DECKS EXPECTED TO
RETURN EARLY THURS MORNING LOWERING CEILINGS ONCE AGAIN. THE SAME
PATTERN WILL LIKELY REPEAT TOMORROW WITH CEILINGS IMPROVING AFTER
SUNRISE. THIS OVERALL TREND IS REFLECTED PRETTY WELL IN THE CURRENT
TAF WORDING.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO

59/51/64/ABBOTT
Hazardous weather outlook, May 2, 10:13 PM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1113 PM CDT WED MAY 2 2007

TXZ248>257-031200-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
1113 PM CDT WED MAY 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TONIGHT

THERE IS A RISK OF SEVERE WEATHER TONIGHT FOR ALL OF DEEP SOUTH
TEXAS. A TORNADO WATCH IS IN EFFECT FOR ALL OF DEEP SOUTH TEXAS
UNTIL 6AM. A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED
TO MOVE THROUGH THE REGION OVERNIGHT BRING THE THREAT FOR LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. STORMS WILL ALSO
BRING STRONG WINDS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SMALL CRAFT ADVISORIES AND A MODERATE RISK OF RIP CURRENTS WILL BE
POSSIBLE SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REMAIN ALERT FOR SEVERE WEATHER AND
SHOULD REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE.

64

In the hours before

Special weather statement, May 2, 9:06 PM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1006 PM CDT WED MAY 2 2007

TXZ248>254-030400-
INLAND WILLACY TX-JIM HOGG TX-ZAPATA TX-BROOKS TX-STARR TX-HIDALGO
TX-KENEDY TX-
1006 PM CDT WED MAY 2 2007

...A LINE OF SEVERE THUNDERSTORMS IS MOVING TOWARD THE WESTERN
PORTIONS OF DEEP SOUTH TEXAS FROM ADJACENT MEXICO...

...LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE FOR WESTERN PORTIONS
OF DEEP SOUTH TEXAS DURING THE NEXT TWO HOURS...

A MOIST AND UNSTABLE ATMOSPHERE REMAINS IN PLACE OVER THE RIO GRANDE
VALLEY TONIGHT. AN UPPER LEVEL DISTURBANCE CURRENTLY TO OUR
NORTHWEST WILL SLOWLY MOVE EAST OVERNIGHT...BRINGING SEVERE
THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS TO WESTERN
PORTIONS OF THE RIO GRANDE VALLEY...INCLUDING ZAPATA AND JIM HOGG
COUNTIES INITIALLY. TORNADOES MAY ALSO DEVELOP IN THIS ENVIRONMENT.
IT IS STILL UNCERTAIN WHETHER THIS DANGEROUS CONVECTION WILL DEVELOP
FURTHER SOUTH...AND RESIDENTS OF DEEP SOUTH TEXAS SHOULD REMAIN
ALERT FOR THE POSSIBILITY OF SEVERE WEATHER OVERNIGHT. A TORNADO
WATCH IS CURRENTLY IN EFFECT JUST NORTHWEST OF THE RIO GRANDE VALLEY
UNTIL 1 AM CDT.

CONTINUE TO MONITOR NOAA WEATHER RADIO...COMMERCIAL RADIO AND
TELEVISION OR YOUR LOCAL CABLE OUTLET FOR ANY ISSUANCE OF WARNING
FROM THE NATIONAL WEATHER SERVICE IN BROWNSVILLE. PHILO

PHILO
Local storm report, May 2, 10:41 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1141 PM CDT WED MAY 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     HAIL             6 S SAN YGNACIO         26.95N 99.45W
05/02/2007  E0.75 INCH       XXX                XX   LAW ENFORCEMENT

            ZAPATA COUNTY SHERIFF REPORTED DIME TO PENNY SIZED HAIL 6
            MILES SOUTH OF SAN YGNACIO

&&

JSTRAUB
Local storm report, May 2, 10:49 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1149 PM CDT WED MAY 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     HAIL             ZAPATA                  26.89N 99.26W
05/02/2007  E0.50 INCH       ZAPATA             TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED DIME SIZE HAIL IN CITY OF ZAPATA

&&

JSTRAUB

The radar

The Brownsville radar (KBRO), 101 km away, was scanning. The volume nearest the first event began at 05:57 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Hidalgo

When
May 3, 12:00 AM CST
Where
Hidalgo County, San Manuel
Measured
0.88 in hail
Reported by
Public
Coordinates
26.570, -98.120

Hail, Hidalgo

When
May 3, 12:00 AM CST
Where
Hidalgo County, Mc Cook
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
26.480, -98.400

Hail, Starr

When
May 3, 12:00 AM CST
Where
Starr County, Grulla
Measured
1.75 in hail
Reported by
Public
Coordinates
26.270, -98.650

Hail, Starr

When
May 3, 12:00 AM CST
Where
Starr County, Garciasville
Measured
1 in hail
Property damage
$10,000
Reported by
Post Office
Coordinates
26.320, -98.700

Thunderstorm Wind, Starr

When
May 3, 12:00 AM CST
Where
Starr County, Garciasville
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Post Office
Coordinates
26.320, -98.700

Post Office reported several large limbs blocking roads.

Thunderstorm Wind, Starr

When
May 3, 12:00 AM CST
Where
Starr County, 1 mi ESE of Rio Grande City
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
26.375, -98.805

Sheriff's Office reported roof damage to structures.

Thunderstorm Wind, Starr

When
May 3, 12:00 AM CST
Where
Starr County, Rio Grande City
Measured
52 kt (60 mph) estimated gust
Property damage
$75,000
Reported by
Public
Coordinates
26.380, -98.820

Display signs and posts blown over on top of automobiles at Ramirez Ford.

Hail, Starr

When
May 3, 12:15 AM CST
Where
Starr County, 5 mi E of Garciasville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
26.320, -98.619

Hail, Cameron

When
May 3, 2:04 AM CST
Where
Cameron County, San Benito
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
26.130, -97.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29070, 29071, 29072, 29073, 29076, 29077, 29078, 29074, 29075.